Hail, Daniels
- When
- August 1, 1:55 PM MST
- Where
- Daniels County, 10.33 mi NNW of Four Buttes
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.952, -105.707
Public reported up to quarter-sized hail stones.
Plentiful surface moisture and a marginally unstable atmosphere allowed a severe thunderstorm to develop along a stationary front emerging from Saskatchewan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Plentiful surface moisture and a marginally unstable atmosphere allowed a severe thunderstorm to develop along a stationary front emerging from Saskatchewan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 1, 12:59 PM MST, 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 159 PM MDT WED AUG 1 2012 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY... A CLASH OF AIRMASSES ARE OCCURRING ACROSS THE NORTHERN ZONES THIS AFTERNOON WITH A WARM/DRY AIRMASS MOVING IN FROM THE SOUTH WHILE A NW PUSH HAS MOVED INTO THE NW ZONES. COOLER/MORE HUMID AIRMASS HAVE BEEN OVER THE EASTERN ZONES TODAY. A SEVERE THUNDERSTORM DEVELOPED ON THE TRIPLE POINT IN SOUTHERN SASK NEAR SWIFT CURRENT ABOUT NOON AND IS MOVING SOUTHEAST...POISED TO POSSIBLY BRING SEVERE WEATHER OVER THE NE ZONES FOR THE REMAINDER OF THE AFTERNOON. THE WARM AND DRY AIRMASS WILL BE BEST ESTABLISHED OVER THE SW ZONES BUT LIGHT WINDS AND HIGHER HUMIDITY WILL BE IN PLACE OVER THE EASTERN ZONES. SURFACE LOW PRESSURE OVER S SASK WILL DRAG A COLD FRONT EAST ACROSS THE AREA AND FIRE UP AFTERNOON THUNDERSTORMS NEAR THE NORTH DAKOTA BORDER. THEN THE NEXT BIG SYSTEM WILL BE DROPPING IN FROM THE NORTHWEST. CLOUDS OVERSPREAD THE AREA THURSDAY NIGHT WITH RAINSHOWERS TO ARRIVE FRIDAY. TEMPS WILL BE SIGNIFICANTLY COOLER WITH HIGHS ABOUT 15 DEGREES BELOW NORMAL. JAMBA .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... JUST FEW SLIGHT CHANGES TO THE EXTENDED FORECAST BY SLIGHTLY ADJUSTING THE POPS FOR SATURDAY AND THEN AGAIN ON MONDAY NIGHT AND TUESDAY. THERE IS STILL NOT MUCH IN THE WAY OF MODEL AGREEMENT SO THE EXTENDED MODELS SEEM TO BE DIFFERING ON SOLUTIONS FROM THE 12Z TO THE OOZ RUN. THE ECMWF IS TRYING TO SHOW SOME KIND OF BLOCKING PATTERN FROM MONDAY THROUGH WEDNESDAY WHILE THE GFS SHOWS A LARGE RIDGE OVER THE NORTHERN ROCKIES. RSMITH PREVIOUS DISCUSSION...SYNOPTIC SET UP... A LARGE TROUGH OF COOLER AIR HAS FORMED AS A SPUR OFF THE HUDSON BAY LOW AND COMBINED A WITH A SHORTWAVE MEANDERING DOWN FROM CENTRAL ALBERTA. THIS SHOULD SPILL COOL AIR AND SHOWERS INTO SOUTHERN SASKATCHEWAN AND NORTHEAST MONTANA THEN SLOWLY EXIT TOWARD THE DAKOTAS. TO THE SOUTH A SUPPRESSED DOME OF HOT HIGH PRESSURE SETS OVER THE DESERT SOUTHWEST AND REACHES UP TO ABOUT CENTRAL WYOMING. A LARGE RIDGE EXTENDS UP FROM THIS DOME THROUGH THE PACIFIC NORTHWEST... BRITISH COLUMBIA... AND INTO THE NORTHWEST TERRITORIES. FRIDAY NIGHT... THE TROUGH OF COOLER AIR WILL BEGIN EXITING THE AREA AS SOME WRAP AROUND PRECIP DROPS DOWN BRIEFLY ACROSS THE NORTHERN SECTIONS OF THE CWA. NOT ANTICIPATING VERY MUCH RAIN AND RAIN SHOULD ALSO BE HIT OR MISS FOR AREAS THAT DO EXPERIENCE IT. THE HEAT DOME WILL BEGIN TO BUILD INTO THE PACIFIC NORTHWEST AS THE TROUGH EXITS TO THE EAST. SATURDAY THROUGH MONDAY... ANTICIPATED NORTHWEST FLOW PATTERN TO SLOWLY TRANSITION TO A RIDGE AS IT ARRIVES. CONDITIONS SHOULD REMAIN DRY THROUGH THIS SET OF PERIODS. WITH A SLOW WARMING PATTERN THAT SHOULD SPIKE SUNDAY NIGHT OR MONDAY MIDDAY. MONDAY NIGHT ONWARD... MODELS CONFIDENCE BREAKS DOWN AT THIS POINT. 12Z EC WANTS TO PLACE US IN SOUTHWEST FLOW AS A HEAT DOME BREAKS DOWN ACROSS THE FAR WESTERN PART OF THE CONTINENT AND A COLD PUSH ARRIVES FROM THE CANADIAN PLAINS AGAIN. HOWEVER THE 12Z EC APPEARS TO GIVE NO REASONING FOR THE HEAT DOME BREAKDOWN ACROSS THE FAR WEST. THEREFORE I'M MORE INCLINED TO AGREE WITH THE 00Z GFS WHICH MAINTAINS THIS DOME AND PLACES NEMONT BACK IN DRIER NORTHWESTERN FLOW. NEWER 00Z EC ALSO APPEARS TO HAVE PULLED INTO THIS LINE OF LOGIC AS WELL. THE STRENGTH OF THE COLD CANADIAN PLAINS PUSH IS ALSO UNKNOWN AND THEREFORE COULD BE WARMER DRIER AND LESS WINDY... OR COOLER MORE UNSTABLE AND WINDY DEPENDING ON THE TRUE ORIGIN OF THE AIRMASS. HAVE SPLIT THE DIFFERENCE FOR NOW THROUGH TUESDAY NIGHT. WEDNESDAY TOWARD THE END WILL VERY LIKELY TRANSITION BACK TO A RIDGE IF THE HEAT DOME TO THE WEST REMAINS UP. GAH && .AVIATION... WESTERLY WINDS WILL CONTINUE ACROSS ALL TERMINALS BEHIND A SURFACE TROUGH ACROSS EASTERN MONTANA. SOME SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AT THE KSDY TERMINAL THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD BECOME STRONG TO SEVERE. RSMITH && .FIRE WEATHER... A POTENT COLD FRONT ASSOCIATED WITH A PACIFIC TROUGH WILL EFFECTIVELY BREAK DOWN THE UPPER RIDGE...DRIVING A MAINLY DRY COLD FRONT THROUGH NORTHEAST MONTANA ON THURSDAY. A FIRE WEATHER WATCH IS IN EFFECT FOR LOW HUMIDITY AND GUSTY SHIFTING WINDS ASSOCIATED WITH THE COLD FRONT FROM THURSDAY AFTERNOON THROUGH THURSDAY NIGHT. FIRE WEATHER ZONES 135 AND 136 HAVE BEEN UPGRADED TO A RED FLAG WARNING. GILCHRIST/JAMBA && .GLASGOW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON THURSDAY TO 6 AM MDT FRIDAY FOR MTZ136-137. FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY NIGHT FOR MTZ120-122-134-135. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 221 PM MDT WED AUG 1 2012 MTZ016-017-020-023>027-059>061-021200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX- NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY- 221 PM MDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A POTENT COLD FRONT ASSOCIATED WITH A PACIFIC TROUGH WILL EFFECTIVELY BREAK DOWN THE UPPER RIDGE...DRIVING A DRY COLD FRONT THROUGH NORTHEAST MONTANA ON THURSDAY. A FIRE WEATHER WATCH REMAINS IN EFFECT FOR LOW HUMIDITY AND GUSTY SHIFTING WINDS ASSOCIATED WITH THE COLD FRONT FROM THURSDAY AFTERNOON THROUGH THURSDAY NIGHT FOR ALL OF NORTHEAST MONTANA. NORTHWEST WINDS 15 TO 25 MPH ARE EXPECTED ON FRIDAY. A LAKE WIND ADVISORY MAY BE NEEDED FOR FORT PECK LAKE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ021-022-021200- PETROLEUM-GARFIELD- 221 PM MDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A POTENT COLD FRONT ASSOCIATED WITH A PACIFIC TROUGH WILL EFFECTIVELY BREAK DOWN THE UPPER RIDGE...DRIVING A DRY COLD FRONT THROUGH NORTHEAST MONTANA ON THURSDAY. A RED FLAG WARNING IS IN EFFECT FOR LOW HUMIDITY AND GUSTY SHIFTING WINDS ASSOCIATED WITH THE COLD FRONT FROM THURSDAY AFTERNOON THROUGH THURSDAY NIGHT FOR ALL OF NORTHEAST MONTANA. NORTHWEST WINDS 15 TO 25 MPH ARE EXPECTED ON FRIDAY. A LAKE WIND ADVISORY MAY BE NEEDED FOR FORT PECK LAKE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ018-019-062-021200- DANIELS-SHERIDAN-EASTERN ROOSEVELT- 221 PM MDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE AREA THIS AFTERNOON. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS THROUGH 6 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A POTENT COLD FRONT ASSOCIATED WITH A PACIFIC TROUGH WILL EFFECTIVELY BREAK DOWN THE UPPER RIDGE...DRIVING A DRY COLD FRONT THROUGH NORTHEAST MONTANA ON THURSDAY. A FIRE WEATHER WATCH REMAINS IN EFFECT FOR LOW HUMIDITY AND GUSTY SHIFTING WINDS ASSOCIATED WITH THE COLD FRONT FROM THURSDAY AFTERNOON THROUGH THURSDAY NIGHT FOR ALL OF NORTHEAST MONTANA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
223 PM MDT WED AUG 1 2012
MTZ018-019-061-012130-
DANIELS-SHERIDAN-VALLEY-
223 PM MDT WED AUG 1 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
WESTERN SHERIDAN COUNTY IN NORTHEAST MONTANA...
DANIELS COUNTY IN NORTHEAST MONTANA...
UNTIL 330 PM MDT.
AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTH OF PEERLESS...MOVING SOUTHEAST AT
30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN THE ADVISORY INCLUDE...
PEERLESS...
SCOBEY...
FLAXVILLE...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4878 10486 4856 10566 4857 10570 4899 10635
4901 10631 4900 10526
TIME...MOT...LOC 2023Z 310DEG 26KT 4899 10577
GILCHRIST
WEATHER.GOV/GLASGOWThe Glasgow radar (KGGW), 107 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Public reported up to quarter-sized hail stones.
Spotter reported plentiful amounts of penny-sized hail stones.
Public reported ping pong ball-sized hail stones.
Public reported quarter sized hail stones and 60 mph wind gusts.
Public reported ping pong ball-sized hail stones.
Spotter estimated 60-mph wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407324, 407326, 407328, 407330, 407617, 407335.